EXAMPLE CASE: TIMOTHY RICHMOND
Patient: Timothy Richmond
42 years old
Working in an automotive factory for 17 years.
“4 years ago, I visited a gastroenterologist complaining of stomach ache, diarrhea, loss of appetite, loss of weight and fatigue and he asked me to get some tests after the physical examination. I took the tests he asked for. And based on these findings, he diagnosed me with “Crohn Disease” and I started therapy. I took conventional medication that he prescribed for my therapy for 3 years. At first, everything seemed okay. My complaints were gradually relieved. But, for almost a year, the clinical profile of my disease has changed. The developing of fistulas were started.. My physician added the TNF blocker to the therapy protocol. I benefited from it for the first 8 months. After months 9 and 10, while I was taking it once every 8 weeks regularly, on the week 5 after month 9, my complaints began to increase. My physician suspected it and asked me to make a blood test to measure the drug level. It was the first time that a physician asked me for such a test. It seems that these things happen when you take drugs. After taking the drug for a while, my body developed an antibody against the drug and blocked its effect. And there are kits to determine that. The physician may modify the therapy depending on the results of this test. And at the laboratory that he referred me to, the tests performed with the said kits revealed that my body develop antibody against the drug. My physician added another drug to the protocol to support my immune system. It has been a month now. I feel very good. And I know where to go and what to ask if I experience any problems.”
“Tim is my patient for 4 years. I diagnosed him with Crohn Disease that is an inflammatory bowel disease. I recommended conventional drugs for his therapy. For the first 3 years that I was following him, there was no problem, but when he came visiting me a year ago, his complaints were increased. I also observed the development of fistulas. The first thing that came to my mind was to add an anti-TNF blocker to the therapy protocol. We started the drug. The therapy was a success for 8 months. However, from months 9 and 10, the complaints of the patient began to increase again. I thought that his body might have developed antibody against the biological drug and asked him to take a test. The only way to find this out was to determine the antibody presence with an ELISA kit. I know a laboratory that I trust very much in these types of cases. I trust them both in terms of personnel and the kits they use. They work with Shikari® ELISA Kits from the beginning. And I never saw them go wrong. I am a physician who believes in the customization of the therapies. It is true that people differ from each other genetically and biologically. And therefore, it is natural for different diseases to have a different course in different people. Why should the therapy be the same then? It should be customized to the individual. I always discuss this in detail with each and every patient that I start to treat. If there are ups and downs during the therapy, i.e. if they do not improve even though they take drugs or they worsen after a while, they inform me. I even have patients that ask for tests with ELISA kit without me recommending it if there is something wrong.”
“We can’t say that there are a great number of physicians who refer their patients to our laboratory to test the antibody development against the drugs they use. But, as a matter of fact, this rationalist way is becoming a more frequent method gradually. And the reason is the patients themselves. If the patient knows that there is such a method, he warns his physician. If it is an adept and principle physician, there is no need to do that; but the knowledge and the awareness of the patient here is what determines it. We work with Shikari® ELISA Kits from the beginning. Because, the results of the tests performed with these kits comply very well with the clinic of the patient.”
* The names mentioned in this story are fictious and do not reflect real persons.